Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 19, NWS Missoula, MT

August 14, 2015Mineral County, Missoula County, Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 14, 2015, 3:47 PM MDT for Mineral County, Missoula County, Sanders County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2015, 3:47 PM MDT (21:47 UTC)
Expired
Aug 14, 2015, 4:15 PM MDT
In force
28 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Mineral County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 31 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 2:23 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-474 J/kg
Mixed-layer LCL
3275 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WUUS55 KMSO 142147
SVRMSO
MTC061-063-089-142215-
/O.NEW.KMSO.SV.W.0019.150814T2147Z-150814T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
347 PM MDT FRI AUG 14 2015

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SANDERS COUNTY IN NORTHWESTERN MONTANA...
  SOUTHWESTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...
  SOUTHEASTERN MINERAL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 415 PM MDT

* AT 347 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF ALBERTON...
  OR 16 MILES WEST OF MISSOULA...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FRENCHTOWN...WYE...NINEMILE AND HUSON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4674 11441 4686 11458 4716 11427 4698 11398
TIME...MOT...LOC 2147Z 224DEG 32KT 4690 11434 

$$
2 follow-up statements
288 
WWUS55 KMSO 142208
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
408 PM MDT FRI AUG 14 2015

MTC061-063-089-142215-
/O.CON.KMSO.SV.W.0019.000000T0000Z-150814T2215Z/
SANDERS MT-MISSOULA MT-MINERAL MT-
408 PM MDT FRI AUG 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN SANDERS...SOUTHWESTERN MISSOULA AND SOUTHEASTERN
MINERAL COUNTIES...

AT 408 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER EVARO...OR 13 MILES NORTHWEST OF
MISSOULA...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
FRENCHTOWN...WYE...NINEMILE AND HUSON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4682 11427 4696 11448 4716 11427 4698 11398
TIME...MOT...LOC 2208Z 224DEG 32KT 4704 11415 

$$
805 
WWUS55 KMSO 142216
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
416 PM MDT FRI AUG 14 2015

MTC061-063-089-142225-
/O.EXP.KMSO.SV.W.0019.000000T0000Z-150814T2215Z/
SANDERS MT-MISSOULA MT-MINERAL MT-
416 PM MDT FRI AUG 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANDERS...
SOUTHWESTERN MISSOULA AND SOUTHEASTERN MINERAL COUNTIES HAS
EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING IS PRODUCING 
HEAVY RAIN. THE OTHER THREATS HAVE ENDED.

LAT...LON 4682 11427 4696 11448 4716 11427 4698 11398
TIME...MOT...LOC 2206Z 224DEG 32KT 4704 11415 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:30 PM MDT, 17 minutes earlier.

Area forecast discussion, Aug 14, 3:30 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
330 PM MDT FRI AUG 14 2015

.DISCUSSION...Strong to severe thunderstorms have formed across
north central Idaho and southwest Montana this evening. These
storms will produce gusty winds, widespread lightning, and hail
for many locations, including areas around Missoula, Butte,
Salmon, Anaconda, and Deer Lodge. With strong forcing aloft, and
widespread instability, this is looking like one of the most
widespread outbreaks of severe weather we have seen so far this
summer. Those with outdoor plans should keep a vigilant watch on
the skies and weather around them. Any lightning can be deadly.

After sunset, the strongest storms will quiet down and move east.
A cold front will move through northwest Montana and eventually
across the rest of western Montana, which could cause a few more
thunderstorms. Gusty winds and occasional lightning would be the
main threat with these storms.

Saturday will be notably cooler, especially in Montana. Another
shortwave moving through the upper level trough will cause breezy
winds across northwest Montana. Some showers could form near the
Canadian border, but lightning should be minimal.

Next week, generally cooler conditions will continue as we remain
under the influence of a trough aloft. Northwest flow will bring
occasional chances for showers along the Canadian border, with
Monday looking most favorable. Other locations should be mostly
dry, with seasonally afternoon breezes.

&&

.AVIATION....Strong thunderstorms with gusty erratic winds,
lightning, and hail will be in the area for KMSO, KSMN, and KBTM
this afternoon and evening. These are not expected to move
completely out of the area until after sunset. South winds will be
strong this afternoon and evening, with winds shifting westerly as
the front moves through this evening and overnight. A few hours of
strong winds can be expected overnight as the front moves through.
Winds will weaken somewhat in the morning, but Saturday will be
another breezy day for northwest Montana, especially KGPI.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...     FLASH FLOOD WATCH until 9 PM MDT this evening Butte/Blackfoot
     Region.

     RED FLAG WARNING until Midnight MDT tonight Bitterroot...East
     Lolo...Flathead/Glacier Park...Kootenai...Salish and
     Kootenai Reservation...West Lolo.

ID...FLASH FLOOD WATCH until 9 PM MDT this evening Eastern Lemhi
     County...Western Lemhi County.

     RED FLAG WARNING until 11 PM PDT this evening Clearwater/Nez
     perce.

     RED FLAG WARNING until 11 PM PDT this evening Palouse/Hells
     Canyon.

&&

In the hours before

Special weather statement, Aug 14, 1:06 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
106 PM MDT FRI AUG 14 2015

MTZ001-004-141930-
KOOTENAI/CABINET REGION MT-LOWER CLARK FORK REGION MT-
106 PM MDT FRI AUG 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDERS AND SOUTHWESTERN
FLATHEAD COUNTIES UNTIL 130 PM MDT...

AT 105 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF THOMPSON FALLS...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SNIDER...EDDY AND BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4782 11474 4752 11506 4761 11528 4796 11510
TIME...MOT...LOC 1905Z 212DEG 34KT 4764 11510
Special weather statement, Aug 14, 2:17 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
117 PM PDT FRI AUG 14 2015

IDZ005-006-142045-
SOUTHERN CLEARWATER MOUNTAINS ID-NORTHERN CLEARWATER MOUNTAINS ID-
117 PM PDT FRI AUG 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IDAHO AND CENTRAL
CLEARWATER COUNTIES UNTIL 145 PM PDT...

AT 117 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF LOWELL...OR 31 MILES EAST OF KAMIAH...MOVING NORTH AT
40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL IDAHO
AND CENTRAL CLEARWATER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4598 11517 4610 11549 4663 11548 4643 11485
TIME...MOT...LOC 2017Z 193DEG 36KT 4620 11536
Special weather statement, Aug 14, 2:59 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
259 PM MDT FRI AUG 14 2015

IDZ009-010-142145-
EASTERN LEMHI COUNTY ID-WESTERN LEMHI COUNTY ID-
259 PM MDT FRI AUG 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEMHI COUNTY UNTIL
345 PM MDT...

AT 258 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF SALMON...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALMON...CARMEN AND WILLIAMS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
EAST CENTRAL IDAHO.

LAT...LON 4509 11421 4544 11386 4536 11373 4533 11374
      4528 11368 4526 11369 4523 11365 4522 11364
      4497 11402
TIME...MOT...LOC 2058Z 220DEG 31KT 4509 11405
Special weather statement, Aug 14, 3:33 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
333 PM MDT FRI AUG 14 2015

MTZ004>006-043-142215-
MISSOULA/BITTERROOT VALLEYS MT-POTOMAC/SEELEY LAKE REGION MT-
LOWER CLARK FORK REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
333 PM MDT FRI AUG 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA AND NORTH
CENTRAL RAVALLI COUNTIES UNTIL 415 PM MDT...

AT 332 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FLORENCE...OR 15 MILES SOUTH OF MISSOULA...MOVING NORTHEAST AT 40
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...FLORENCE...EAST MISSOULA...BONNER-WEST RIVERSIDE...
CLINTON...POTOMAC...TURAH...GREENOUGH AND TWIN CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
WEST CENTRAL MONTANA.

LAT...LON 4656 11419 4669 11426 4710 11366 4686 11334
TIME...MOT...LOC 2132Z 235DEG 36KT 4667 11410

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:06 PM MDTSpecial Weather StatementMSOSanders24 min
Aug 14, 1:51 PM MDTFlash Flood WatchMSODeer Lodge, Granite, Powell, Silver Bow6 hr
Aug 14, 3:33 PM MDTSpecial Weather StatementMSOMissoula42 min
Aug 14, 3:38 PM MDTSevere Thunderstorm WarningMSOMissoula, Ravalli37 min
Aug 14, 4:15 PM MDTAreal Flood AdvisoryMSOLake, Missoula2 hr
Aug 14, 4:44 PM MDTSpecial Weather StatementMSOPowell46 min
Aug 14, 5:00 PM MDTSpecial Weather StatementMSOFlathead30 min
Aug 14, 5:46 PM MDTSpecial Weather StatementMSORavalli44 min
Aug 14, 5:54 PM MDTSpecial Weather StatementMSOFlathead36 min

Nearby

Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.